Cefepime-Induced Neurotoxicity

By Martina McGrath, MD
February 20, 2018

Cefepime is a fourth generation cephalosporin with extended spectrum of coverage, including gram-positive and gram-negative organisms, such as Klebsiella pneumoniae, Pseudomonas aeruginosa, Citrobacter and Serratia.1 It has activity against many multidrug-resistant gram negatives and is resistant to beta lactamases. Given its broad range of activity, it is a widely used and highly effective choice for hospitalized patients with a range of infections.

However, at elevated concentrations, cefepime can cross the blood-brain barrier Continue reading “Cefepime-Induced Neurotoxicity”

Vancomycin as a Rare Cause of Drug-Induced Cytopenias

By Martina M. McGrath, MD
May 30, 2017

Vancomycin is a glycopeptide antibiotic, with activity against gram positive organisms, including MRSA. It is widely prescribed for hospital-acquired infections, device-related infections, and treatment of resistant organisms. While side effects such as red man syndrome, ototoxicity, and nephrotoxicity are well recognized, immune thrombocytopenia is a less common, but potentially severe, complication of vancomycin therapy. Indeed, because many affected patients are critically ill or treated with other potential culprit agents such as heparin, vancomycin-induced platelet destruction can go unrecognized. Continue reading “Vancomycin as a Rare Cause of Drug-Induced Cytopenias”

Syncope—Are We Missing an Important Cause?

By Adam Schaffer, MD
April 19, 2017

As a hospitalist, syncope is an admitting diagnosis that I consider a challenge. Syncope is a presentation that we see frequently, and so can start to seem routine. Though published estimates of the causes of syncope vary, most have shown that the etiologies of syncope that we are most concerned about—such as bradyarrhythmias or ventricular tachyarrhythmias—make up a minority of cases. In one retrospective cohort study of the causes of syncope in 987 patients who were referred for cardiac electrophysiology evaluation, bradyarrhythmias accounted for 13.6% of cases and ventricular tachyarrhythmias accounted for 12.1% of cases.1  Vasovagal syncope, among the more benign etiologies of syncope, accounted for 47.0% of cases. These numbers come from a population of patients who were referred for electrophysiology evaluation, and so it is very possible that cardiac arrhythmias were overrepresented in this population compared to an unselected group of patients. Thus clinicians who evaluate syncope patients need to remain vigilant in order to correctly identify the minority of syncope patients who have a potentially serious cause of their syncopal episode. Continue reading “Syncope—Are We Missing an Important Cause?”

IgG4-Related Disease: The Great Pretender

[Featured image of solid pseudopapillary tumor (SPT) of the pancreas.]

By Martina M. McGrath, MD
March 24, 2017

Retroperitoneal fibrosis, autoimmune pancreatitis, Reidel’s thyroiditis, sclerosing cholangitis and Mikulicz’s disease, sclerosing aortitis and periaortitis – what do all of these conditions have in common?

IgG4-related disease (IgG4-RD) is a chronic, fibro-inflammatory condition with a characteristic histological appearance including dense lymphoplasmacytic infiltration with large numbers of IgG4-positive plasma cells, storiform fibrosis, obliterative phlebitis,and eosinophil infiltration. 1 It is now recognized as the cause of a large number of chronic inflammatory conditions, previously considered idiopathic, including those listed above. IgG4-RD is the most common cause of Type I autoimmune pancreatitis. 2 Continue reading “IgG4-Related Disease: The Great Pretender”

Severe C. Difficile Infection: Vancomycin or Metronidazole as First-Line Therapy?

By Martina M. McGrath, MD
February 16, 2017

In 2011, there were almost half a million cases of Clostridium difficile (C. diff) infection in the US and 29,000 patients died from this disease.1 Initially recognized in the 1970s, a more virulent strain appeared in the early 2000s with increased associated mortality. Now one of the commonest health care-associated infections, C. diff has a disproportionate impact on patients who are frail, immunosuppressed, and malnourished. Between 15 and 50% of patients can suffer from recurrent C. diff infection, leading to increased health care costs and further risk of complications. Continue reading “Severe C. Difficile Infection: Vancomycin or Metronidazole as First-Line Therapy?”

Immune Checkpoint Inhibitors: Collateral Damage and Organ Toxicities

By Martina M. McGrath, MD
February 3, 2017

Cancer immunotherapy has led to a paradigm shift in the treatment of a range of malignancies. Recently developed, immune checkpoint inhibitors (ICPI) are monoclonal antibodies, which specifically block immunological pathways involved in the control of T cell-mediated immune responses. Anti-CTLA4 (ipilimumab) blocks the interaction of CTLA-4, expressed by regulatory T cells, with its ligand, B7, allowing for increased T cell activation via CD28-B7 signalling. Similarly anti-PD-1 (nivolumab, pembrolizumab, pidilizumab) prevents interaction between PD-1 and its ligand PD-L1, another critical negative T cell costimulatory pathway. By ‘removing the brake’ for T cell activation, these agents increase anti-tumor immunity and overcome some of the mechanisms by which tumors evade the immune response. Management of diseases such as metastatic melanoma have been transformed by the availability of these agents and studies continue to show benefit in an increasing number of malignancies. Continue reading “Immune Checkpoint Inhibitors: Collateral Damage and Organ Toxicities”

Asthma Diagnosis: Time to Review?

By Martina M. McGrath, MD
January 26, 2017

Asthma is characterized by chronic airway inflammation leading to expiratory airflow limitation, associated with dyspnea, wheeze, and cough. Its course is variable with spontaneous remissions, and diagnosis can be challenging. Current recommendations advise that once stably controlled for three months, patients should undergo medication taper to find the minimum maintenance medication effective at keeping symptoms under control.1 Furthermore, several studies have reported failure to confirm asthma in a subset of physician-diagnosed cases.2 In this vein, a Canadian group recently published a study examining if asthma-controlling medications can be safely stopped in patients with physician-diagnosed asthma. Continue reading “Asthma Diagnosis: Time to Review?”

Hepatitis B Reactivation During Treatment for Hepatitis C

Conquering one foe only to unleash another.

By Martina M. McGrath, MD
January 12, 2017

In October 2016, the FDA published a drug safety communication warning of the risk of Hepatitis B (HBV) reactivation in patients treated with direct-acting antivirals (DAAs) for Hepatitis C (HCV) infection.1 They reported 24 cases of HBV reactivation, including two deaths and one patient who required liver transplantation. Interestingly, the HBV status of affected patients was heterogenous and included those with positive and negative HBV viral loads, as well as positive and negative HBsAg. Reactivation appears to occur early, within four to eight weeks of treatment initiation. Continue reading “Hepatitis B Reactivation During Treatment for Hepatitis C”

Candida Auris—A New Deadly Fungus

By Ajay Singh, MBBS, FRCP
November 10, 2016

There are few things that wake federal health officials up at night. One is the possibility of a deadly infection that might spread throughout the United States.

In an article in the MMWR, Snigdha Vallabhaneni from the Center for Disease Control (CDC) and colleagues report seven cases in the United States of a potentially deadly drug-resistant fungal infection—Candida auris. Continue reading “Candida Auris—A New Deadly Fungus”